Nebraska, 2007

Hail in Nebraska, August 10, 2007

August 10, 2007 · NWS LBF · 2 events in 1 county or zone

An isolated mid-day thunderstorm produced hail up to the size of half dollars near Lynch in Boyd County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An isolated mid-day thunderstorm produced hail up to the size of half dollars near Lynch in Boyd County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 10, 2:44 AM CST, 8 hours 36 minutes earlier.

Area forecast discussion, Aug 10, 2:44 AM CST, 8 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
344 AM CDT FRI AUG 10 2007

.SYNOPSIS...
RADAR COMPOSITE SHOWS CONVECTION SPREADING INTO THE PANHANDLE
ZONES. ACROS THE NORTHEAST...STRONG CONVECTION IS ONGOING. AT THE
SURFACE...DEWPOINTS IN THE WEST ARE IN THE 40S WITH 60S IN THE
EAST. A SURFACE TROUGH EXTENDS THROUGH THE PANHANDLE. VAD WIND
PROFILER AND REGIONAL PROFILERS INDICATE A LLJET OF 35-45KT. WATER
VAPOR PLACES A LOW WORKING ONSHORE IN NORTHWEST WA AND A RIBBON OF
SUBTROPICAL MOISTURE EXTENDING FROM MEXICO INTO CENTRAL AND
EASTERN NEB.

&&

.DISCUSSION...
DRYLINE/TROUGH PUSHES EAST TODAY. MODELS NOT CLEAR ON INTIATION
ALONG THE TROUGH. HAVE GONE WITH THE NAM AND SREF. SOUNDINGS
INDICATE STORMS ACROSS THE WEST WILL HAVE THE POTENTIAL TO PRODUCE
GUSTY WINDS IN HIGH BASED ACTIVITY. HOT TEMPS AND DEEP MIXING ARE
EXPECTED. FOR THE WEEKEND...IDEA IS THAT THE UPPER RIDGE WILL BE
CENTERED OVER THE CENTRAL CONUS. HOT ON SATURDAY GENERALLY AROUND
100. WITH THE SURFACE TROUGH THROUGH...MOISTURE SHOULD BE LIMITED
AND HAVE MAINTAINED THE DRY FORECAST. LOW LEVEL FLOW BECOMES
EASTERLY ON SUNDAY WITH COOLER TEMPS WITH MORE HUMIDIY. WARM FRONT
DEVELOPS AND CONVECTION IS EXPECTED ON THE PERIFERY OF THE UPPER
RIDGE. BOTH THE NAM AND GFS ARE ON BOARD WITH THIS. FOR THE
REMAINDER OF THE FORECAST...CONTINUED HOT UNTIL A POSSIBLE COLD
FRONT MID WEEK. 18Z GFS WAS A BIT MORE PROMISING AS THE DRIVING
FORCE WILL BE AN UPPER LOW CURRENTLY OVER THE NORTHWEST
TERRITORIES. 18Z RUN BROUGHT 540 THICKNESSES INTO CENTRAL SK AND
MB. 00Z GFS IS A BIT FURTHER NORTH AND QUICKER EAST.

&&

.AVIATION...
TRW- TO CONTINUE OVER NORTHERN NEBRASKA THROUGH THE EARLY MORNING
HOURS. TRW- EXPECTED TO DEVELOP OVER EASTERN NEBRASKA PANHANDLE
THROUGH NORTH CENTRAL NEBRASKA LATE THIS AFTERNOON AND THIS EVENING.

&&

.FIRE WEATHER...
A RED FLAG WARNING WILL BE ISSUED FOR THE WESTERN FIRE WEATHER
ZONE. SHERIDAN COUNTY IS THE MOST FAVORED. RH VALUES THERE MAY
DROP TO 10-12 PERCENT. WINDS ARE MARGINAL...BUT WITH MIXING ABOVE
H6...GUSTY CONDITIONS CANNOT BE RULED OUT. IN
ADDITION...TS WILL BE CAPABLE OF PRODUCING EVEN STRONGER
GUSTS...ALONG WITH LITTLE RAIN AND LIGHTNING STRIKES.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 10 AM THIS MORNING TO 9 PM MDT THIS
EVENING FOR NEZ204.

&&

JMC/POWER
Hazardous weather outlook, Aug 10, 9:41 AM CST, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1041 AM CDT FRI AUG 10 2007

NEZ004>010-022>029-035>038-056>059-069>071-094-111200-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
1041 AM CDT FRI AUG 10 2007 /941 AM MDT FRI AUG 10 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE THROUGH THE AFTERNOON
AND EVENING HOURS ACROSS PORTIONS OF WESTERN AND NORTH CENTRAL
NEBRASKA. THE AREA OF CONCERN WILL BE MAINLY NORTH OF INTERSTATE
80. SEVERE THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE WITH WIND
GUSTS OVER 60 MPH AND LARGE HAIL THE MAIN THREATS.

DRY...WINDY CONDITIONS COMBINED WITH THE POSSIBLY OF THUNDERSTORMS
WITH LITTLE RAINFALL THIS AFTERNOON AND THIS EVENING WILL CREATE
DANGEROUS FIRE WEATHER CONDITIONS OVER WESTERN NEBRASKA...WEST OF
A LINE FROM HYANNIS TO OGALLALA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HOT AND DRY CONDITIONS WILL PERSIST THROUGH THE WEEKEND OVER
WESTERN NEBRASKA WHERE THE FIRE WEATHER THREAT WILL CONTINUE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE)

13

In the hours before

Local storm report, Aug 10, 6:54 AM CST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
754 AM CDT FRI AUG 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND GST     BUTTE                   42.91N 98.85W
08/09/2007  E60 MPH          BOYD               NE   CO-OP OBSERVER

            4 TO 6 INCH DIAMETER TREE LIMBS DOWN IN BUTTE.

&&

BTAYLOR

The radar

The Sioux Falls radar (KFSD), 164 km away, was scanning. The volume nearest the first event began at 17:18 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Boyd

When
August 10, 11:20 AM CST
Where
Boyd County, 1 mi SE of Lynch
Measured
0.88 in hail
Reported by
Public
Coordinates
42.820, -98.456

Hail, Boyd

When
August 10, 11:28 AM CST
Where
Boyd County, 6 mi ESE of Lynch
Measured
1.25 in hail
Property damage
$10,000
Reported by
Public
Coordinates
42.797, -98.361

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51522, 51521.